Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 17, 2021, 4:43 PM MDT for Elbert County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 4:43 PM MDT (22:43 UTC)
- Expired
- Jul 17, 2021, 5:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
County Elbert County, CO
The radar
The Denver radar (KFTG), 63 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252
WWUS85 KBOU 172243
SPSBOU
Special Weather Statement
National Weather Service Denver CO
443 PM MDT Sat Jul 17 2021
COZ046-172315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
443 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Agate, or 20 miles northwest of Limon, moving
north at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Agate.
LAT...LON 3934 10410 3950 10417 3952 10390 3935 10388
3934 10403 3935 10404 3934 10404 3933 10410
TIME...MOT...LOC 2243Z 172DEG 4KT 3943 10402
$$
HIRISWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:31 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 17, 3:31 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 331 PM MDT Sat Jul 17 2021 .SHORT TERM...(This evening through Sunday) Issued at 205 PM MDT Sat Jul 17 2021 As expected, we're getting fairly widespread but weak convection over the mountains where there is mid level moisture but also a little warm layer that's limiting CAPE. The plains remain weakly capped but should get warm enough for isolated storms to pop late this afternoon, most likely near the northern border. CAPEs should range from 600-1200 J/kg and with limited shear, only the strongest storms should approach severe limits. We still expect a few storms to form under the lift from a jet streak that passes north of us overnight. These will likely form in southeast Wyoming or the Nebraska panhandle and move southeast, possibly coming across the northeast corner of Colorado. Uncertainty remains about just where this will be, and whether there will be enough energy for any severe threat since they will be moving into progressively cooler but moister air overnight. This activity could run out of steam, but the HRRR trend has been to maintain them most of the night. We've added some low PoPs east of Sterling and Akron into the early morning hours in case the storms survive and are that far west, but the better odds are earlier and further northeast. For Sunday, the biggest change is that the mid level winds are lighter and are going north and northeasterly, bringing drier air above a shallow moist layer over the plains. As a result, the moisture mixes out over the western part of the plains. Over the mountains there's a bit less storm activity, but it will also likely be slow moving so the resulting areal coverage should be less. Still a little potential for localized heavy rain but there's less of everything to work with so the flood threat will be getting small. We're showing similar high temperatures, but it could be slightly warmer due to later and less cloud cover. .LONG TERM...(Sunday night through Saturday) Issued at 205 PM MDT Sat Jul 17 2021 It is all upper ridging for the CWA Sunday night through Tuesday night. Models show the upper ridge center around the northwest corner of Colorado Sunday night and Monday. Then it is over central Colorado most of Tuesday. Tuesday night, the center is over the Four Corners. The ridge axis is oriented north-south Sunday night into Monday. Then is stretches more southwest to northeast Tuesday and Tuesday night. The flow aloft is weak north and north-northwesterly all five periods. The low level winds should be normal diurnal trends; drainage at night and some easterly component during the afternoons. Concerning moisture, precipitable water progs show values in the 0.5- 0.8 inch west to 0.90-1.30 east through the 5 periods. Will keep some minor pops in the mountains late day Monday, with better chances there Tuesday afternoon and evening. The lapse rates show a decent cap over the eastern half of the CWA during the afternoons and evenings through Tuesday night; so no pops. Temperatures look to be a bit above seasonal normals through the period. Looking ahead at the later days, Wednesday through Saturday, models keep the upper ridge centered over Colorado. It does flatten somewhat Friday and Saturday. The flow aloft is very weak, and out of the east or northeast Thursday night in Saturday morning. Will keep the "scattered" pops going in the mountains and foothills for the late day periods. Less pops over the western plains and almost nothing for the eastern plains. Temperatures remain a tad above seasonal normals. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 205 PM MDT Sat Jul 17 2021 Scattered thunderstorms are expected in the Denver area between 22z and 02z. The main impact will be a wind shift or two with gusts up to 30 knots. Otherwise VFR conditions are expected. Only isolated storms are expected on Sunday afternoon. && .HYDROLOGY... Issued at 205 PM MDT Sat Jul 17 2021 Slow moving thunderstorms are expected over the mountains this afternoon and again Sunday afternoon, but limited moisture and storm strength will keep the threat of burn scar flash flooding low. Overnight storms over the northeast corner of Colorado could produce localized heavy rain of 1 to 2 inches in 1 to 2 hours with a low threat of minor flooding. Less moisture in the early part of the week will further reduce the threat of burn scar flooding. Moisture will eventually increase again in the middle or later part of the week. Fairly decent moisture will keep "scattered" pops going in the mountains into next weekend. The flow aloft will be weak so heavy rainfall may cause flooding, especially in the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM....RJK AVIATION.....Gimmestad HYDROLOGY....Gimmestad/RJK
Hazardous weather outlook, Jul 17, 11:09 AM MDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Sat Jul 17 2021 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Sat Jul 17 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple of severe thunderstorms will be possible over the northeast plains late this afternoon and evening. The main threat area will be along and east of a line from New Raymer to Limon between 6 PM and 10 PM. Damaging winds to 60 mph and hail to one inch in diameter will be the main threat. Farther west including the mountains and I-25 Corridor, expect scattered showers and thunderstorms, with mainly light to moderate rainfall and gusty winds to around 40 mph. There is a low threat of flooding over the Cameron Peak and Calwood burn areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated late day showers thunderstorms are expected from Sunday through next Friday over the mountains. Hot and mainly dry weather is expected on the plains through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required today or tonight, but any reports of hail and strong winds will be appreciated. Gimmestad/RJK
In the hours before
Special weather statement, Jul 17, 3:41 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Denver CO 341 PM MDT Sat Jul 17 2021 COZ037-172215- Central and Southeast Park County CO- 341 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL 415 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Elevenmile Canyon Reservoir, or 43 miles north of Hayden Pass Burn Scar, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elevenmile Canyon Reservoir and Wilkerson Pass. LAT...LON 3879 10568 3897 10576 3905 10549 3885 10541 TIME...MOT...LOC 2140Z 244DEG 14KT 3892 10563 HIRIS
Special weather statement, Jul 17, 4:11 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Denver CO 411 PM MDT Sat Jul 17 2021 COZ041-046-172245- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 411 PM MDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELBERT COUNTY UNTIL 445 PM MDT... At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Simla, or 20 miles west of Limon, moving south at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Matheson. LAT...LON 3915 10415 3931 10419 3935 10376 3919 10371 TIME...MOT...LOC 2211Z 349DEG 5KT 3925 10408 HIRIS
Special weather statement, Jul 17, 4:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
443 PM MDT Sat Jul 17 2021
COZ046-172315-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
443 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL
515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Agate, or 20 miles northwest of Limon, moving
north at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Agate.
LAT...LON 3934 10410 3950 10417 3952 10390 3935 10388
3934 10403 3935 10404 3934 10404 3933 10410
TIME...MOT...LOC 2243Z 172DEG 4KT 3943 10402
HIRISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:05 PM MDT | Areal Flood Advisory | BOU | Washington | 115 min |
| Jul 16, 6:14 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 31 min |
| Jul 16, 7:09 PM MDT | Areal Flood Advisory | BOU | Lincoln | 81 min |
| Jul 17, 3:41 PM MDT | Special Weather Statement | BOU | Park | 34 min |
| Jul 17, 4:11 PM MDT | Special Weather Statement | BOU | Elbert | 34 min |
| Jul 17, 5:09 PM MDT | Special Weather Statement | BOU | Weld | 36 min |
| Jul 17, 5:34 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.